Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 191, NWS Nashville, TN

May 21, 1998Macon County, Trousdale County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 1998, 6:53 PM CDT for Macon County, Trousdale County, Wilson County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 1998, 6:53 PM CDT (23:53 UTC)
Expired
May 21, 1998, 7:40 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Macon County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:10 PM CDTThunderstorm Wind 50Lebanon, TNSheriff's office reported trees were blown down around the county. Lebanon was hardest hit.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr
May 21, 6:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1382 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS1 KBNA 212355 RRA
SVRBNA
TNC111-169-189-220040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
653 PM CDT THU MAY 21 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN MIDDLE TENNESSEE
  TROUSDALE COUNTY IN MIDDLE TENNESSEE
  WILSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 740 PM CDT

* AT 652 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM IN THE VICINITY OF GALLATIN MOVING
  SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  TEMPLOW AT 655 PM CDT
  HARTSVILLE AT 700 PM CDT
  LEBANON AT 700 PM CDT
  LINWOOD AT 710 PM CDT
  CHERRY VALLEY AT 715 PM CDT
  WATERTOWN AT 720 PM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 21, 2:00 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT THU MAY 21 1998

ETA STILL SEEMS TO BE INITIALIZNG BTTR THEN OTHR MDLS ATTM.  CDFNT
NOW DOWN TO BNA VCNTY TO SRN MO.  LAST NGTS MCS SLIDG SE AND WL
LKLY SLID DOWN INTO SRN KY AND PSBLY ACRS NRN PLATEAU LATR THIS
EVNG IF IT HOLD TOGETHR.  MDLS DO AGREE THAT BETTR LO LVL FEATURES
MIGRATG TWRD FA AS H8 ISOBARIC/THCKNS PACKG BECM MUCH MORE FAVRBL.
NGTTM MCSS HAVE BEEN SLIDG JUST N OF SFC BNDRY LATELY AND SFC BNDRY
SHUD BE ACRS SRN ZNS BY 12Z.  ADDITNL OUTFLO BNDRYS WL LKLY EXIST
AS WELL AND BLV MCS WL DVLP TNGT AND WORK ITS WAY OVR/NR FA INVOF
OF THESE BNDRYS.  BLV HIER MOS POPS MAY BE KEYG ON SFC BNDRY POSITN.

CDFNT WL MOV SLOLY S ON FRI AND FRI NGT BFO RETREAT AS WRFNT ON SAT.
BLV WE CUD SEE SCT CNVCTN THRU PD WITH PRESENC OF FNTL BNDRY...GUD
LO-LVL MSTR AND INSTBLTY.  H5 SUPPORT AGAIN WK...SPCLY SAT AS RDG AXIS
MOVS NRLY RIGHT ON TOP OF US.  XPCT FRLY HI CHC POPS 1ST 3 PDS.  LO
POP SAT.  07

BNA 65/84/65/85 4552

In the hours before

Local storm report, May 21, 5:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM                              TN   WIND DAMAGE
05/21/98   MONTGOMERY                     LOCAL EMA OFFICIALS
                                          REPORTED TREES WERE BLOWN
                                          DOWN COUNTYWIDE.
Local storm report, May 21, 6:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    DOVER                     TN   WIND DAMAGE
05/21/98   STEWART                        A TREE WAS BLOWN DOWN.
                                          REPORT WAS RELAYED BY
                                          SHERIFFS OFFICE.
Local storm report, May 21, 6:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT THU MAY 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    CLARKSVILLE               TN   WIND DAMAGE
05/21/98   MONTGOMERY                     SKYWARN SPOTTER REPORTED
                                          TREES AND POWER LINES DOWN
                                          IN CLARKSVILLE.

0615 PM    SANGO                     TN   1 INCH HAIL
05/21/98   MONTGOMERY                     SKYWARN SPOTTERS REPORTED
                                          QUARTER SIZE HAIL.

0627 PM    ASHLAND CITY              TN   WIND DAMAGE
05/21/98   CHEATHAM                       SHERIFFS DEPARTMENT
                                          REPORTED LARGE TREE LIMBS
                                          DOWN.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:23 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson47 min
May 21, 5:46 PM CDTSevere Thunderstorm WarningOHXStewart54 min
May 21, 5:52 PM CDTSevere Thunderstorm WarningOHXMontgomery48 min
May 21, 6:15 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Robertson45 min
May 21, 6:15 PM CDTSevere Thunderstorm WarningOHXBenton, Houston45 min
May 21, 6:15 PM CDTSevere Thunderstorm WarningOHXSumner45 min
May 21, 6:34 PM CDTSevere Thunderstorm WarningOHXDavidson46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.